Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 314, NWS Birmingham, AL

July 29, 2006Marion County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 29, 2006, 2:17 PM CDT for Marion County, Walker County, Alabama. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2006, 2:17 PM CDT (19:17 UTC)
Expired
Jul 29, 2006, 2:27 PM CDT
In force
10 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Marion County, AL, Walker County, AL

The radar

The Columbus AFB radar (KGWX), 68 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1359 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:30 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 29, 12:30 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SAT JUL 29 2006

.UPDATE...ADDED 18Z AVIATION DISCUSSION.

&&

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
SHOWERS CONTINUE TO MOVE EAST ACROSS THE AREA THIS MORNING WITH A
FEW THUNDERSTORMS ALREADY DEVELOPING ACROSS MIDDLE TENNESSEE. FOR
TODAY...EXPECT THIS TREND TO CONTINUE AS A POTENT (AS FAR AS THE
SUMMER IS CONCERNED) UPPER LEVEL DISTURBANCE IS EXPECTED TO DIVE
SOUTH ACROSS THE AREA. WITH PLENTY OF MOISTURE AVAILABLE...SHOWERS
AND THUNDERSTORMS WILL BE PREVALENT ACROSS NORTHERN AREAS BY LATE
THIS AFTERNOON. WITH MAV GUIDANCE GOING CATEGORICAL POPS NORTH OF
INTERSTATE 20 (INCLUDING 100 PERCENT FOR KBHM)...IT SURE IS TOUGH
TO ARGUE AGAINST THOSE NUMBERS GIVEN ITS PAST RECORD IN THE FIRST
PERIOD WHEN FORECASTING CATEGORICAL. WITH MOSTLY CLOUDY SKIES
TODAY...TEMPERATURES WILL BE A FEW DEGREES COOLER THAN PREVIOUS
DAYS. HOWEVER...BELIEVE MAV GUIDANCE MAY BE A LITTLE COOL...SO
HAVE SIDED MORE WITH ETA MOS NUMBERS.

AS THE UPPER LEVEL DISTURBANCE SLOWLY SINKS SOUTH...EXPECT SHOWERS
AND THUNDERSTORMS TO DO SO AS WELL. BEST CHANCE OF RAIN TONIGHT
WILL BE SOUTH OF INTERSTATE 20 WHERE BEST MOISTURE AND LIFT WILL
EXIST.

UPPER DISTURBANCE CONTINUES TO HANG AROUND CENTRAL ALABAMA ON
SUNDAY PROVIDING ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS.
SO HAVE CONTINUED LIKELY POPS FOR SOUTHERN AREAS TO ACCOUNT FOR
THIS CONVECTION. BELIEVE MAV GUIDANCE TEMPERATURES CONTINUE TO BE
ON THE COOL SIDE SO HAVE GONE A FEW DEGREES WARMER FOR HIGHS.

BY MONDAY...AS THE UPPER HIGH HOLDS STRONG ACROSS THE OHIO
VALLEY...THE UPPER DISTURBANCE THAT MOVED THROUGH THE AREA ON
SATURDAY AND SUNDAY WILL ROTATE TO THE NORTHWEST ACROSS EAST
MISSISSIPPI. AT THIS POINT THIS FEATURE WILL HAVE LOST A LOT OF
ITS POTENCY SO HAVE ONLY INCLUDED CHANCE POPS FOR THE AREA...
HIGHER WEST TO EAST.

KNS/99

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ALTHOUGH THERE ARE SUBTLE CHANGES IN THE MODELS THROUGH THE LONG
TERM PERIOD...THE NET RESULT BRINGS LITTLE CHANGE TO THE FORECAST.

IN SPITE OF SUBTLE RUN TO RUN CHANGES...THE MAIN THEME CONSISTENT
WITH THE VARIOUS MODELS THROUGH THE LONG TERM CONTINUES TO BE THE
SUBTROPICAL RIDGE...WHICH WILL BE CENTERED TO OUR NORTH. AS NOTED BY
FFC...GFS HAS BEEN TRYING TO STAMP SOME SORT OF TROPICAL ACTIVITY ON
THE EASTERN SIDE OF THIS RIDGE...BUT HAS NOW SHIFTED FROM A CAROLINA
SYSTEM TO A MORE BELIEVABLE EASTERLY WAVE TRAVERSING THE NORTHERN
GULF. AT THE SURFACE...THE BERMUDA HIGH IS WELL OUT INTO THE
ATLANTIC...WITH A WEAK RIDGE AXIS WELL SOUTH OF CENTRAL ALABAMA. ALL
IN ALL...A RELATIVELY FEATURELESS SPELL...WITH NO DISCERNIBLE
SYNOPTIC SCALE DISTURBANCES FORECAST INTO THE AREA.

AS SUCH...AND WITH PRECIPITABLE WATER AMOUNTS HOLDING FAIRLY HIGH...
SURE SEEMS THAT MAINTAINING A VERY CLIMATOLOGICAL FORECAST IS THE
THING TO DO. BASICALLY MADE VERY FEW AND MINOR TWEAKS TO THE
EXTENDED...MAINTAINING AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH HIGHS IN THE LOW TO MID 90S...AND LOWS IN THE LOW
TO MID 70S.  FORECAST HIGH TEMPS GENERALLY AT OR ABOVE MEX GUIDANCE
CLOSER TO ENSEMBLE HIGHS...AND GENERALLY ACCEPTED MEX FOR LOW TEMPS
WITH ONLY A FEW LOCAL EFFECTS.  TRENDED MEX POPS DOWN TOWARDS
ENSEMBLE MEANS IN MOST INSTANCES...BUT TWEAKS WERE VERY MINOR.

JD/81

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

ABUNDANT MOISTURE WILL KEEP CLOUDS AND PRECIPITATION AROUND FOR MCH
OF THE UPCOMING TAF CYCLE.  THUNDERSTORMS WILL BECOME MORE NUMEROUS
THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE MIDDLE TO UPPER 80S.
SHOWERS AN THUNDERSTORMS WILL DECREASE IN BOTH INTENSITY AND
COVERAGE OVERNIGHT...BUT A FEW WILL LIKELY LINGER THROUGH MORNING.
CLOUD DECKS SHOULD RUN AROUND TEN THOUSAND FEET...LOWERING TO 3 TO 5
THOUSAND IN THE VICINITY OF THUNDERSTORMS.

OVERNIGHT...FOG OR MIST LOOKS LIKELY FOR TUSCALOOSA, BIRMINGHAM,
ANNISTON, AND CALERA.  VISIBILITY WILL LIKELY DECREASE TO 3 TO 5
MILES BETWEEN 08 AND 13Z. MORE SHOWERS ARE EXPECTED TOMORROW.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jul 29, 1:30 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT SAT JUL 29 2006

ALZ011>015-017>050-301830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING BETWEEN 2 PM AND 10 PM.  STRONG GUSTY
WINDS IS THE MAIN THREAT ASSOCIATED WITH THESE THUNDERSTORMS
ALTHOUGH SMALL HAIL AND FREQUENT LIGHTNING ARE ALSO LIKELY.  AREAS
ALONG AND TO THE NORTH OF INTERSTATES 20 AND 59 ARE THE MOST
PROBABLE AREAS FOR THUNDERSTORMS. SOUTH OF THIS LINE...STRONG STORMS
ARE ALSO POSSIBLE...BUT SHOULD BE MORE ISOLATED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 29, 1:56 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT SAT JUL 29 2006

ALZ029-291930-
RANDOLPH-
156 PM CDT SAT JUL 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 230
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROANOKE...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROANOKE THROUGH 230
PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WIND OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WIND WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE SHELTER NOW AND AVOID USING ELECTRICAL
APPLIANCES...INCLUDING TELEPHONES...UNTIL THE STORM HAS PASSED. IF
CAUGHT OUTDOORS AND YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON
END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WAIT AT LEAST 30
MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.  BOATERS ARE EXCEPTIONALLY VULNERABLE TO BOTH
LIGHTNING AND WINDS.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:05 PM CDTSevere Thunderstorm WarningBMXBarbour25 min
Jul 29, 1:26 PM CDTSevere Thunderstorm WarningBMXMarion19 min
Jul 29, 1:46 PM CDTSevere Thunderstorm WarningBMXMarion11 min
Jul 29, 3:03 PM CDTSevere Thunderstorm WarningBMXWalker27 min
Jul 29, 3:54 PM CDTSevere Thunderstorm WarningBMXPickens21 min
Jul 29, 4:14 PM CDTSevere Thunderstorm WarningBMXSt. Clair31 min
Jul 29, 4:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
Jul 29, 4:44 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
Jul 29, 4:48 PM CDTTornado WarningBMXTalladega27 min
Jul 29, 5:09 PM CDTSevere Thunderstorm WarningBMXClay36 min
Jul 29, 5:20 PM CDTSevere Thunderstorm WarningBMXCleburne25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.